Michigan, 2007

Lightning Strike in Michigan, May 14, 2007

May 14, 2007 · NWS APX · 1 event in 1 county or zone

An area of thunderstorms moved across Northern Michigan during the morning hours. A man in Cheboygan County, while standing in his garage watching the storm, was jolted and shaken up by a lightning strike in his immediate vicinity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An area of thunderstorms moved across Northern Michigan during the morning hours. A man in Cheboygan County, while standing in his garage watching the storm, was jolted and shaken up by a lightning strike in his immediate vicinity. He sought medical treatment later in the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 14, 6:33 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 14, 6:33 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
733 AM EDT MON MAY 14 2007

.AVIATION...WARM FRONT WILL LIFT FROM WISCONSIN INTO THE STRAITS
REGION BY LATE THIS AFTERNOON WHILE WARMER AND DRIER AIR ALOFT MOVE
IN OVERHEAD CAPPING OFF ANY PRECIPITATION DEVELOPMENT FOR THE TAF
SITES. THE SHOWERS AND THUNDERSTORMS CURRENTLY IN THE VICINITY WILL
PULL OUT OF TVC/PLN BETWEEN 12-13Z...AND OUT OF APN AROUND 15Z. MVFR
CEILINGS AND VSBYS CAN BE EXPECTED WITHIN THE RAIN AREA...BUT VFR
CONDITIONS ARE THEN EXPECTED INTO THE AFTERNOON. A COLD FRONT WILL
SWEEP INTO EASTERN UPPER MICHIGAN...AND POSSIBLY THE PLN AREA LATE
TONIGHT BEFORE WORKING THROUGH THE APN/TVC SITES EARLY TUESDAY
MORNING. ANOTHER ROUND OF SHOWERS AND SCATTERED THUNDERSTORMS ARE
EXPECTED AHEAD OF THIS FRONT...WITH PERIODS OF MVFR CEILINGS
AND VSBYS ONCE AGAIN.

&&

.DISCUSSION...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS
SHOWING A MORE TYPICAL SUMMERTIME PATTERN ACROSS THE CONUS. MID
LEVEL RIDGE ACROSS THE CENTRAL AND NORTHERN PLAINS WITH A LOW
LEVEL JET PUNCHING INTO THE FAR WESTERN GREAT LAKES RESULTING IN A
DISORGANIZED AREA OF SHOWERS AND THUNDERSTORMS. THIS PRECIPITATION
WAS BEING FORMED AT THE LEADING EDGE OF THE LLJ/ELEVATED WARM
FRONT (STRONGEST H8 THETA-E ADVECTION)...MID LEVEL INSTABILITY
(H7-H5 LAPSE RATES OF AROUND 7C/KM (STEEPER TO 8.5 TO 9C/KM ACROSS
THE NRN PLAINS) AND RIGHT ENTRANCE REGION OF 120KT UPPER LEVEL
JETLET.

NRN MICHIGAN LIES IN MORE STABLE AIR PER 00Z APX SOUNDING...BUT
THAT IS OBVIOUSLY CHANGING WITH THE STRONG WAA MOVING IN. JUST
PIECES OF SHORTWAVE ENERGY ROTATING AROUND THE UPPER RIDGE...WHILE
MAIN TROUGH IS ENTERING THE NRN ROCKIES AND HAS AIDED IN FIRING
OFF A STRONGER STORM COMPLEX WHICH IS MAKING ITS WAY ACROSS NORTH
DAKOTA. THIS ALSO OCCURRING IN THE RIGHT ENTRANCE REGION OF 100KT
UPPER JET...NW OF SFC LOW PRESSURE IN THE DAKOTAS.

FORECAST CONCERNS ARE MANY THINGS TODAY...SKY COVER...TEMPS AND
FIR WEATHER. PRIMARILY THE FOCUS WILL BE AROUND CHANCES FOR
SHOWERS AND STORMS THROUGH TUESDAY EVENING...THEN SHOWER CHANCES
FOR WEDNESDAY NIGHT BEFORE DRY AND COOLER HIGH PRESSURE SETTLES IN
LATE IN THE WORK WEEK.

TODAY...STEADY RAINS AND A FEW THUNDERSTORMS WILL START OFF THE
DAY ACROSS MOST OF NRN MICHIGAN AS WARM AIR/MOISTURE ADVECTION
CONTINUES TO PUSH INTO THE REGION WITH H8 TDS RISING TO +10C TO
+11C AND WARM FRONT PLOWING THRU WI. THIS WARM FRONT WILL SETTLE
INTO THE STRAITS REGION THIS AFTERNOON AS UPPER LEVEL TROUGH IN
THE NRN ROCKIES...MAKING IT TO THE DAKOTAS. THIS WILL PUSH A COLD
FRONT INTO FAR WESTERN LAKE SUPERIOR/SRN MN TO NEBRASKA. AHEAD OF
THIS FRONT...NRN MICHIGAN WILL CONTINUE TO SEE 850-700MB THETA-E
ADVECTION AND DESTABILIZING MID LEVELS WITH H7-H5 LAPSE RATES
RISING TO 7.5C/KM. MAIN THETA-E AXIS AND INSTABILITY GRADIENTS
WILL BE ALONG/JUST AHEAD OF COLD FRONT...SNEAKING INTO EASTERN
UPPER AND POOLING ALONG/NORTH OF THE WARM FRONT...BUT WEST OF NRN
LOWER. WAA PRECIPITATION IS GENERALLY A BETTER RAIN PRODUCER AT
NIGHT...AND ALTHOUGH LLJ EXITS TO THE NE BY MID MORNING...THE
PRESENCE OF THE WARM FRONT/INSTABILITY GRADIENT/AND CONTINUAL H8
MOISTURE ADVECTION WILL RESULT IN CONTINUED CHANCES FOR RAIN
THROUGH THE DAY. ACROSS NRN LOWER...EVEN THOUGH RISING THETA-E AIR
AND MID LEVEL INSTABILITY...MID LEVEL WARM AIR ARRIVES WITH
TEMPERATURES AROUND 650MB RISING TO +5C. THIS WILL CAP OFF ANY
CONVECTION THAT MAY TRY AND THINK ABOUT FORMING. A MORE
INTERESTING SCENARIO FOR TODAY WILL BE FIRE WEATHER. H8 WINDS
INCREASE TO 35-40KTS BY 00Z AS MID LEVEL DRY AIR
INTRUDES...SUGGESTING SKIES BECOMING MORE ON THE SUNNY SIDE.
DEEPER MIXING TO H8 WOULD RESULT IN TEMPERATURES RISING INTO THE
LOWER AND MIDDLE 80S AWAY FROM THE LAKES. WINDS WOULD OF COURSE BE
HIGHER...GUSTING TO 25-30MPH...AND RHS COULD DROP TO THE 25
PERCENT RANGE. RIGHT NOW...AM THINKING THAT THIS IS A
POSSIBILITY...BUT HAVE RHS HOLDING AROUND THE 30 PERCENT RANGE.
THIS WILL NEED TO BE WATCHED CLOSELY. WETTING RAINS OVERNIGHT AND
EARLY THIS MORNING HAVE WETTED THE FUELS...SO NO FIRE WEATHER
HEADLINES. WILL GO WITH A PARTLY SUNNY FORECAST FOR NRN LOWER THIS
AFTERNOON.

TONIGHT...LOW PRESSURE SLIDES ACROSS SRN LAKE SUPERIOR/SRN
ONTARIO...AND A COLD FRONT WILL APPROACH FAR NRN LAKE MICHIGAN AND
EASTERN UPPER IN THE EVENING...WHILE PIECES OF SHORTWAVE ENERGY
ARE EXPECTED TO ROLL ACROSS THIS AREA. WITH MOISTURE POOLING JUST
AHEAD OF THIS FRONT...AND RIGHT ENTRANCE REGION OF 120KT JET AND
THIS REGION IN THE NOSE/LEFT OF H8 LLJ...LOOK FOR SHOWERS AND
SCATTERED THUNDERSTORMS TO DEVELOP. BEST CONVERGENCE OF THE LLJ
SHIFTS NE OF THE AREA BY MIDNIGHT...BUT FORCING FROM APPROACHING
UPPER TROUGH WILL KEEP LIKELY CHANCES FOR RAIN GOING ALL NIGHT.
HAVE SPREAD THE LIKELY CHANCES OF RAIN ACROSS MOST OF NRN LOWER
OVERNIGHT...BUT ARRIVAL OF THE COLD FRONT IS A TOUCH SLOWER...SO
HAVE KEPT AREAS CLOSER TO THE SAG BAY IN JUST CHANCE POPS. SHOULD
BE A WARM NIGHT WITH SUCH STRONG LOW LEVEL WINDS AND CLOUDS. LOWS
IN THE LOW 60S ACROSS A GOOD DEAL OF NRN LOWER. COOLER AIR BEHIND
THE COOL FRONT SLIPS INTO EASTERN UPPER LATE...SO MIDDLE TO UPPER
50S LOOK GOOD. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THE
FRONT...AS MID LEVEL WINDS ARE 50-55KTS WITH 0-6KM BULK SHEAR
35-40KT RANGE EARLY IN THE EVENING. WITH SUNSET...AND BOUNDARY
LATER STABILIZING...WOULD EXPECT A SEVERE THREAT TO DIMINISH AS
THE EVENING PROGRESSES. MAIN THREAT WILL BE POTENTIAL FOR DAMAGING
WINDS IN THE AFTERNOON DURING GOOD MIXING...AND THIS WOULD MAINLY
BE TO OUR WEST. BY THE TIME THE FRONT ARRIVES...BL WILL BE
STABILIZING AND MUCAPE OF LESS THAN 100J/KG DOES NOT LOOK ALL THAT
GREAT FOR SEVERE HAIL. THEREFORE...FEEL THE OVERALL THREAT FOR
SEVERE WEATHER IS ON THE SMALL SCALE.

TUESDAY AND TUESDAY NIGHT...COOL FRONT TAKES ITS TIME GETTING
THROUGH THE SE CWA...NOT THROUGH AREAS NEAR THE SAG BAY UNTIL
LATE IN THE AFTERNOON. THIS DOES ALLOW FOR SOME POTENTIAL HEATING
AND DESTABILIZATION...DEVELOPING SBCAPE...BUT ONLY 500-800J/KG.
STILL HAVE MODEST -DIVQ FROM UPPER TROUGH ACROSS THIS AREA...AND
SHOULD HAVE AT LEAST SHOWERS AND ISOLATED STORMS THAT ARE
LIKELY...BUT SEVERE THREAT WOULD BE MINIMAL. IF THE FRONTAL
PASSAGE SLOWS...THEN THE SEVERE THREAT WOULD CERTAINLY RISE. THE
AIR MASS WILL BE STABILIZING AND DRYING FROM THE NW...SO CHANCES
FOR PRECIP DROP TO A MERE 30 PERCENT BACK IN EASTERN UPPER BY
AFTERNOON. WILL HANG ON TO SMALL 30 PERCENT CHANCE ACROSS THE SAG
BAY AREA EARLY TUESDAY EVENING...BEFORE AIR MASS IS MUCH MORE
STABLE AND DRY ALL AREAS OVERNIGHT. THERE SHOULD BE A BIT OF WIND
STILL GOING BEHIND THE FRONT BUT THE COOLER AIR WILL RESULT IN LOW
TEMPS DOWN IN THE UPPER 30S TO LOWER 40S.

LONG TERM (WEDNESDAY THROUGH FRIDAY)...VIGOROUS NORTHERN STREAM
SHORTWAVE (ESPECIALLY FOR THIS TIME OF YEAR) STILL PROGGED TO DROP
SOUTHEAST ACROSS THE AREA IN RESPONSE TO BUILDING INTERMOUNTAIN
WEST/WESTERN CANADA RIDGE AXIS. NOT A WHOLE LOT OF SURFACE
REFLECTION OR LOW LEVEL MOISTURE TRANSPORT WITH THIS WAVE.
STILL...HARD TO IGNORE MID MAY SOLAR INSOLATION COINCIDENT WITH
STEEPING MID LEVEL LAPSE RATES WITH APPROACH OF ASSOCIATED COLD POOL
(500MB AND 700MB TEMPS DROPPING TO -28C AND -12C RESPECTIVELY). CAN
ENVISION THIS AS THE PROVERBIAL SELF DESTRUCTIVE SUNSHINE PROCESS
AS MORNING SUNSHINE QUICKLY GIVES WAY TO STRATO-CU DECK WITH MORE
VIGOROUS CONVECTIVE ELEMENTS SUPPORTING SHOWERS. HOWEVER...GIVEN
OVERALL LACK OF ANY SIGNIFICANT LOW LEVEL CONVERGENCE AXIS...FEEL 30
POPS STILL JUSTIFIED. CONDITIONS LOOK TO DRY OUT FOR THE REMAINDER
OF THE PERIOD WITH RISING MID LEVEL HEIGHTS AND AS LARGE AREA OF
HIGH PRESSURE BUILDS INTO THE NORTHERN LAKES. AS FOR
TEMPERATURES...WEDNESDAY STILL LOOKS UNSEASONABLY COOL WITH HIGHS IN
THE 50S WITH ABUNDANT CLOUDS AND 850MB TEMPERATURES DROPPING A
COUPLE DEGREES BELOW ZERO. MODERATING TREND KICKS IN THURSDAY AND
FRIDAY AS CAA IS QUICKLY OFFSET BY INTENSE MAY SUNSHINE. LOOK FOR
HIGHS WARMING A COUPLE DEGREES EACH DAY...WITH HIGHS IN THE LOW 60S
ON THURSDAY AND MID TO UPPER 60S ON FRIDAY. OVERNIGHT LOWS THROUGH
THE PERIOD WILL GENERALLY BE IN THE 30S.

MSB

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 14, 5:25 AM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
625 AM EDT MON MAY 14 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-151000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
625 AM EDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR WEST OF INTERSTATE 75 THIS
MORNING. THESE STORMS WILL NOT BE SEVERE. THERE IS A CHANCE OF
THUNDERSTORMS ACROSS EASTERN UPPER AND FAR NORTHEAST LOWER
MICHIGAN THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE EITHER.

TONIGHT...A COLD FRONT MOVING THROUGH WISCONSIN AND CENTRAL UPPER
MICHIGAN WILL RESULT IN SCATTERED THUNDERSTORMS. THESE STORMS WILL
PROGRESS THROUGH MOST OF NORTHERN LOWER MICHIGAN OVERNIGHT. THERE
IS A SMALL CHANCE THAT A FEW OF THE STORMS MAY BECOME SEVERE...WITH
DAMAGING WINDS AND PENNY SIZE HAIL BEING THE THREATS. THE BEST CHANCE
FOR SEVERE STORMS WILL RESIDE IN EASTERN UPPER MICHIGAN...AND
NORTH OF A LINE FROM MANISTEE TO GRAYLING AND ALPENA IN NORTHERN
LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS
OF EASTERN UPPER...AND ALL OF NORTHERN LOWER TUESDAY. THERE IS
ANOTHER SMALL CHANCE THAT A FEW STORMS MAY BECOME SEVERE IN
NORTHERN LOWER MICHIGAN...SOUTH OF A LINE FROM CADILLAC TO ALPENA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

SMD

The radar

The NCL Michigan radar (KAPX), 59 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cheboygan

When
May 14, 7:58 AM EST
Where
Cheboygan County, 4 mi E of Indian River
Injuries
1 direct, 0 indirect
Reported by
Public
Coordinates
45.420, -84.538

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30653.